Signs of Klonopin Dependence
Klonopin is the trade name for the benzodiazepine drug known as, Clonazepam. It is prescribed for a wide variety of medical purposes because it acts on the central nervous system and decreases abnormal electrical activity in the brain. Klonopin is commonly used to control seizures and as an anticonvulsant, muscle relaxant, sedative, anti-anxiety, or hypnotic medication. More recently, it has been compared to the anti-anxiety medication, Alprazolam (Xanax), and with long term use or abuse, there is an increased risk of tolerance leading to physical and psychological dependency.
Increased exposures to Klonopin are a major contributor to its rise in abuse as legitimate prescriptions are diverted for sales on the street where the pills are known as “K-pins”. These pills can be taken orally or crushed and snorted. Klonopin is commonly used to treat alcohol syndrome and as an anti-anxiety medication in detox programs where the abusers are often initially exposed to the drug. The alluring effects of its hypnotic and sedative properties are the main purpose for Klonipin abuse, but, when this medication is used long term, frequently, in high amounts, or for unintended purposes, it can be dangerous.
In 2009, according to a report by the Drug Abuse Warning Network for ED visits involving nonmedical use of pharmaceuticals, there were 312,931 (29%) visits involving Benzodiazepines with 112,552 (10.4%) involved Alprazolam and 57,633 ( 5.3%) involving Clonazepam.
The most notable Klonopin effects are those related to the suppression of impulses in the brain and central nervous system to produce drowsiness, decreased alertness and concentration, lack of coordination, muscle relaxation, dizziness, and decreased libido or erection problems. Common side effects include blurred vision, problems urinating, appetite changes, nausea, confusion, depersonalization, euphoria, and nightmares. If used intravenously, Klonopin can cause hypotension (slow blood pressure) or respiratory depression which can be fatal.
Signs of Klonopin Dependence
Klonopin dependence can occur after just a few weeks and if the medication is suddenly stopped, the user may experience physical and psychological symptoms which can be intense depending on their levels of use or misuse and the duration for which they have been using the drug. In general, Klonopin is well-tolerated and safe for short term use, but, long term use or abuse can cause psychomotor, cognitive, or memory impairments including extreme depression or worsened anxiety.
Signs of Klonopin dependence are marked by increased use of the drug and the inability to cope without using it. As the tolerance continues to build, it can actually, make the person more anxious and they may exhibit irrational, aggressive, suicidal, or extremely emotional behaviors that they are unable to remedy with continued use of Klonopin. This may lead to abusive behaviors including alternative methods of use or combining Klonopin with other drugs or alcohol which can be fatal.